Heart health

LucyELucyE Member Posts: 232
Hi everyone, I've recently been to see a cardiologist and have had some tests for some heart issues after cancer treatment. If you've had chemo (esp. Adriamycin)  and left sided radiotherapy, your risk of heart problems is increased. I've noticed my list of chemo related problems seems to be increasing as time passes. I know now they have safer radiotherapy which protects the heart which is great. Also, it's good to get a baseline reading before chemo to see what your heart was like before treatment. 

Comments

  • AfraserAfraser MelbourneMember Posts: 919
    Good advice. I got an arrhythmia half way through Taxol (was also on Herceptin) but it was almost certainly the adriamycin that triggered it. Didn't have radiotherapy though. Regular checks through Herceptin and since (nearly five years) had not indicated any significant change. Age is another factor. I'm fine and apart from a few pills, it doesn't affect my life - I still work, travel, go to the gym etc.  But I find it important to know about it, so I can easily recognise any changes and get the appropriate advice sooner rather than later! 
  • LucyELucyE Member Posts: 232
    Great to hear you're fine @Afraser. I'm sure that a lot of the chemo drugs can cause heart issues. The cardiologist said it's so important to get onto it early if you have heart symptoms.

     I'm overweight and have a family history of heart disease which are contributing factors. Diet and excercise are important for your heart. Reflecting over the years, so many doctors said I was just fat when I complained about blacking out etc. if you have a concern, get it checked out. 
  • AfraserAfraser MelbourneMember Posts: 919
    Mercifully my heart health is pretty good, just my electrics have gone for a bit of a walk!! I am virtually symptom free, so no nasty palpitations and I don't think I have had any tachycardia in more than 2 years so beta blockers and blood thinners are doing the job. Protects me from DVT on long flights too. There's got to be a positive side!  I joined a gym a year or so after diagnosis - I lost weight during treatment and wanted to keep it off so it's been a good investment. Hope you keep well too. 
  • CassinaCassina Member Posts: 53
    Radiotherapy uses the Inspirational method where you breath hold and this tries to avoid the heart if Cancer is on the Left breast, hard the first time, but they help you through and then it becomes easy! lessens heart issues
  • LucyELucyE Member Posts: 232
    @Cassina that's such a great development in radiotherapy. I had mine just before this was introduced. It's also good to hear that it's not to bad to use. I had wondered what it was like. All the best with your treatment. x
    @Afraser well done with joining the gym and losing weight. I need to do the same. 
  • primekprimek Broken HillMember Posts: 3,182
    AC treatment really affected my heart function and then herceptin nearly knocked it off. Yet I know of others who have had no issues. Fortunately 3 months after chemo and herceptin completely stopped my heart function had returned to my baseline. Thank Goodness. I reckon I get more irregular heart beats now than I did before  (especially after coffee) but other than that all is well. 

    The alternative though, considering the aggressiveness of my cancer, it was worth taking those risks as I now have a life with some side effects, but I have a life. Kath x 
  • LucyELucyE Member Posts: 232
    edited September 10
    Hi Kath @primek, good to hear that you're ok after those heart issues, wow. It is good to remember why we needed chemo in the first place and yes we are still here. I needed to hear that.

    I hope you're feeling a bit better after feeling down. The weather is starting to get warmer here and I've just walked through my mum's garden full of spring flowers, which were beautiful. I always feel better when it's sunny. Take care, you've always been a wonderful support to myself and the other women on here. Look after yourself. x 
Sign In or Register to comment.